Florida, 2012Flooding in Florida, September 5, 2012
September 5, 2012 · NWS TAE · 8 events in 1 county or zone
An upper level trough, partially associated with the remnants of Hurricane Isaac, affected the region. Heavy rainfall and flooding occurred across Walton county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough, partially associated with the remnants of Hurricane Isaac, affected the region. Heavy rainfall and flooding occurred across Walton county. Rainfall of 4-5 inches was spread out over a 24 hour period and water level rises were gradual, so flash flooding did not occur even though there were several areas of areal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 3:22 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 5, 3:22 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION..UPDATED FOR AVIATION SECTION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT Wed Sep 5 2012
.NEAR TERM [Through Today]...
The unsettled weather pattern continues today as a mid-level
disturbance and surface low over the Florida Panhandle early this
morning slowly drops to the south over the northern Gulf of Mexico.
The 1011mb surface low was located near Pensacola at 06z and is in
part responsible for the flareup of convection over the Florida
Panhandle and coastal waters. Some of the rain is very heavy and an
Urban and Small Stream Flood Advisory has been issued for Walton
County. A Flash Flood Watch is also effect for all Panhandle
counties until 00z Thursday. Convection will gradually spread to the
northeast today and PoPs are tapered from categorical for the
Florida Panhandle and Western Big Bend to likely elsewhere. Latest
QPF from HPC shows widespread 1 to 2 inch rain amounts in the watch
area today with isolated locations possibly receiving upwards of 4
to 6 inches. Max temperatures will be at or below seasonal levels
most locations.
&&
.SHORT TERM [Tonight Through Friday]...
The surface low and mid-level disturbance will slowly track to the
southwest through the short term period. By 00z Saturday the GFS
shows a 1009mb low just south of the mouth of the Mississippi.
This feature may play a greater role on our weather over the weekend
as it is currently forecast to lift to the northeast across north
Florida ahead of a cold front that will be sweeping across the
southeast U.S. In the meantime, the heaviest rains and deeper
moisture will pull away and be in close proximity to the low
pressure system. The low level onshore shore flow and general upper
troughing will keep rain chances in our forecast. Daytime PoPs will
be in the chance category (40-50%) with slight to lower end chance
PoPs Thursday night. Temps will be at or slightly above seasonal
levels.
&&
.LONG TERM [Friday Night through Wednesday]...
The large scale longwave pattern commences with ridging over WRN
states with axis SEWD thru TX, a trough axis from low NRN Great
Lakes swwd thru Cntrl Plains, and what is currently TS Leslie well
east of FL coast. At surface, low OH Valley with cold front SSW
across MS/AL/TX and low (weak remnants of Issac) in NRN Gulf S of
MS. All this places local area in warm sector and continues an
unsettled weather pattern thru the weekend.
There remains quite a bit of uncertainty as to the eventual
evolution of this system. However, most guidance suggest that the
several shortwaves will exit Cntrl Canada dig and deepen above
trough SEWD across ERN states thru weekend with increasing SWLY flow
before ejecting into Atlc on Mon. Surface low augmented by Gulf
moisture will be kicked NEWD and absorbed by trailing cold front
sweeping across local area on Sun with showers and thunderstorms
preceding it. Gulf low gets picked up by the trough and pushed
northeast and away from the region during this time adding locally
heavy rainfall, PWATs over 2 inches and instability to our area
mainly on Sat. GFS a little slower than ECMWF in this process and if
former verifies, some rain may linger especially ern counties thru
Sun due to slight isentropic lift in wake of front. It will also
cause potentially hazardous marine conditions, especially offshore
on Sat. In the wake of these systems, much drier air and NW flow is
forecast to filter in from northwest to southeast on Sunday. With
high pressure building in wake of front, the rest of the period
should be rain free with that first feel of fall in the air.
Will go with wdly-sct-lo sct pops Fri night, High sct pops Sat and
Sat night (which will likely be raised in future forecasts), wdly
sct-sct pops Sun then AOB wdly sct pops thru Wed. Under ample
clouds, min temps will remain 3-5 degrees above climo Fri and Sat
night then return to seasonal normals next three nights. Max temps
will remain near normal thru the period. Avg inland min/max temp are
67/89 degrees.
&&
.AVIATION...[Through 12z Thursday]
CIGS continue to be intermittingly lower during rest of the predawn
hours especially over the Panhandle coastal area where rain moving
north from Gulf. This would mainly impact ECP and to a lesser extent
DHN where CIGS may be below fuel alternate levels thru 14z. MVFR
ceilings still expected at ABY, TLH and VLD, although they may be
more brief and concentrated as rain moves closer this morning.
There will likely be additional showers and isold Tstms later today
with ECP best chance and least chance at ABY/VLD. Therefore, will go
with prevailing SHRA/VCTS at ECP/TLH and VCSH elsewhere thru 00z.
MVFR cigs in any rain then precip probabilities too low to include
after 00z except at ECP.
&&
.MARINE...
Winds and possibly seas will elevate over the panhandle waters to
cautionary levels this morning and then to advisory levels tonight
as the developing area of low pressure drops south into the northern
Gulf. It is uncertain at this time just how much this low will
develop and its future track. Mariners are urged to pay close
attention to the forecast over the next several days, including
future outlooks from the National Hurricane Center. Otherwise,
onshore flow should continue until the passage of a cold front late
in the weekend.
&&
.FIRE WEATHER...
With the remnant low from Issac lingering in the Gulf, rain chances
will remain high this week. Relative humidity values are expected to
remain above critical values through the end of the forecast period.
High transport winds related to the low will also yield well above
normal dispersion especially near the coast. At this time, no fire
weather hazards are anticipated.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...None.
AL...None.
GM...Small Craft Advisory from 6 PM this evening to 5 AM EDT Thursday
for Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM/SHORT TERM/MARINE...Barry
LONG TERM...Block
AVIATION/FIRE WEATHER...BlockHazardous weather outlook, Sep 5, 2:36 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 AM EDT WED SEP 5 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
436 AM EDT WED SEP 5 2012 /336 AM CDT WED SEP 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
...FLASH FLOOD WATCH CONTINUES UNTIL THIS EVENING FOR THE FLORIDA
PANHANDLE...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EDT THURSDAY...
...HIGH RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE BEACHES...
.DAY ONE...TODAY AND TONIGHT...
AN AREA OF LOW PRESSURE NEAR PENSACOLA WILL DROP TO THE SOUTH OR
SOUTHWEST INTO THE NORTHERN GULF OF MEXICO LATER THIS MORNING.
THIS FEATURE ALONG WITH AN UPPER LEVEL DISTURBANCE WILL GENERATE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE ESPECIALLY IN THE
FLORIDA PANHANDLE WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. THE
LOW PRESSURE WILL ALSO CAUSE WINDS AND POSSIBLY SEAS TO ELEVATE TO
ADVISORY LEVELS TONIGHT. THERE IS ALSO A HIGH RISK OF RIP CURRENTS
ALONG THE PANHANDLE BEACHES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE AREA OF LOW PRESSURE WILL MEANDER SOUTHWEST OF THE FORECAST
AREA INTO THE WEEKEND BEFORE FINALLY MOVING EAST AS A COLD FRONT
SWEEPS THROUGH THE REGION. UNTIL THIS EASTWARD MOVEMENT
OCCURS...ELEVATED RAIN CHANCES AND MARINE WINDS WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BARRY
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 0.8 mi NE of Miramar Beach to 0.62 mi ENE of Miramar Beach
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.377, -86.349
Open Gulf Street was closed due to areal flooding.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 4.19 mi NNE of Bruce to 4.04 mi NE of Bruce
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.523, -85.925
State Highway 81 at Willie Ward Road had 6-8 inches of water on it due to areal flooding with the road department placing signs.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 3.27 mi ENE of Caney Creek to 1.71 mi ENE of Caney Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.910, -86.150
State Highway 2 at Gus Andrews Road had 6-8 inches of water on it due to areal flooding with the road department placing signs.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 1.9 mi SSE of Piney Grove to 1.97 mi SSW of Center Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.774, -86.108
Old Landfill Road and Spradlin Road were closed with standing water at least 1 foot deep due to areal flooding.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 1.52 mi NNW of Darlington to 1.36 mi NNE of Darlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.961, -86.056
Silas Road was closed due to areal flooding.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 3.88 mi N of Rock Hill to 3.54 mi W of Eucheeanna
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.646, -86.115
Indian Creek Ranch Road was closed due to areal flooding.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 1.95 mi ESE of Natural Bridge to 1.53 mi SE of Natural Bridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.970, -86.179
Pen Williams Road was closed between Punch Bowl Road and BA Kelly Road due to areal flooding.
Flood, Walton
- When
- September 5, 7:00 AM CST to 1:15 PM CST
- Where
- Walton County, 2.16 mi NE of Gaskin to 1.77 mi NE of Gaskin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.992, -86.105
Woods Road was closed due to areal flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398421, 398422, 398424, 398425, 398426, 398427, 398428, 398429.